Vitamin K Deficiency Associated with Prolonged Antibiotic Administration
Vitamin K deficiency as the cause of a hemorrhagic diathesis has been recognized for many years. Clinical deficiency of this vitamin has usually been associated with some defect in absorption from the gastrointestinal tract, such as that associated with biliary-tract obstruction or with sprue. Dietary deficiency of vitamin K has not been important because of the ability of the normal intestinal bacteria to synthesize vitamin K. Since the introduction of the broadspectrum antibiotics it has become possible to greatly reduce the bacterial content of the intestine and, as a consequence, to decrease the amount of vitamin K produced. The fact that this can occasionally produce a severe hemorrhagic diathesis is attested by the following case.
Report of Case A 46-year-old white woman was admitted to the urology service of the Medical College of Virginia Hospital on June 6, 1956, because of right ureteral obstruction and chronic renal infection. Five years
Published in December 1957.
HALCOTT T. HADEN, M.D. Vitamin K Deficiency Associated with Prolonged Antibiotic Administration AMA Arch Intern Med. 2014 May